Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Why am I having itching on lower legs and back after discontinuing zertec?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5155 Questions
I have endured itching ever since stopping zertec last Spring: It is worst on ankles, lower legs (back and front), butt, upper and especially lower back. I have had allergy test by ENT, dermatologist, and allergist, who prescribed Singular but it doesn't help. What should I do now? Thank you, XXXXXXX
Posted Sun, 26 Jan 2014 in Skin Hair and Nails
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer: Consider trying Zyrtec again Detailed Answer: Hi, Thank you so much for trusting us with your health query. I am so sorry to hear about this itching that you have endured. I can see you have done extensive testing the exact cause has not been identified. Treatment in itself seems not to be working good and itches worse since you stopped Zyrtec. Though for sure, I don't know the exact cause of this extensive itches, am certain about is that this symptom can be controlled. If there were no reasons for stopping zyrtec, I will suggest you return and use it again. It may not treat the cause of the itches, which is still under investigation, but, would provide you with the very much needed relief you long for now. If you had any problem with this, there are other drugs that can help control itches like beclomethasone, topical gels, etc. Talk to your doctors and let them try to figure out watt would work best for you. Singular cannot control itches. Something to take care of itches should be added to this treatment regimen at minimum. I hope you find this helpful. I wish you well. Thank you so much for using our services and please do feel free to ask for more information if need. Thanks. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: Why am I having itching on lower legs and back after discontinuing zertec? 13 minutes later
Unfortunately It was the zertec that started the itching in the first place. Are the gels etc. that you mention RX or over the counter? Also, it was the allergist that gave me the singular and the notes on the patient info by the mfr. says primary use is for asthma and secondarily is for itching. But I have been taking it for several months and no relief.
Answered by Dr. Chobufo Ditah 16 minutes later
Brief Answer: THanks for follwoing up with me. Detailed Answer: Hi and thanks for this additional information. It is strange to hear that zyrtec caused these extensive itches. Zyrtec is actually used to treat itches so I would be surprised. It could have been a coincidence that these symptoms broke but about the same time but I am not convinced zyrtec is a possible cause. Have an honest and XXXXXXX discussion with your doctors about this and hear what the exact plan of treatment is. You may also want to get a second opinion from a totally new doctor. There seems to be some bias in the approach and more so because this is being attributed to zyrtec which has never been reported before. Hope this helps. Let me know if you need more input from me. Thanks. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor